Alert archive / Alabama / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Birmingham, AL

January 26, 2012Clay County, Randolph County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this areal flood advisory at Jan 26, 2012, 2:00 PM CST for Clay County, Randolph County, Tallapoosa County, Alabama. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jan 26, 2012, 2:00 PM CST (20:00 UTC)
Expired
Jan 26, 2012, 5:00 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Randolph County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WGUS84 KBMX 262000
FLSBMX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CST THU JAN 26 2012

ALC027-111-123-262300-
/O.NEW.KBMX.FA.Y.0021.120126T2000Z-120126T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AL-RANDOLPH AL-TALLAPOOSA AL-
200 PM CST THU JAN 26 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF POOR
  DRAINAGE AREAS IN...
  CLAY COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...LINEVILLE...ASHLAND...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE...
  NORTHERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ALEXANDER CITY...

* UNTIL 500 PM CST

* AT 158 PM CST RADAR INDICATED MODERATE TO HEAVY RAIN SPREADING 
ACROSS THE AREA.  THIS RAIN WILL BE FALLING ON GROUND THAT RECEIVED 
HEAVY RAINFALL EARLIER THIS WEEK.  ONE TO TWO INCHES OF RAIN IS 
POSSIBLE ACROSS THE AREA DURING THE NEXT TWO HOURS...AND WILL 
PRODUCE SOME LOCALIZED FLOODING OF STREETS AND ROADWAYS IN THE 
AREA...ESPECIALLY THOSE IN LOW LYING AREAS NEAR SMALL CREEKS AND 
STREAMS OR IN AREAS WITH POOR DRAINAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3311 8559 3293 8559 3283 8601 3310 8601
      3311 8605 3329 8600 3330 8598 3338 8598
      3340 8592 3350 8590 3350 8585 3347 8589
      3347 8579 3350 8576 3349 8530 3311 8522

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood advisory went out at Jan 26, 5:56 AM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Jan 26, 5:56 AM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CST THU JAN 26 2012

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

THIS AM...WARM FRONT HAS PUSHED NORTHWARD SINCE YESTERDAY...
BRINGING WARM...MOIST AIR INTO CENTRAL ALABAMA TONIGHT.
HOWEVER...HIGHEST MID 60S AND GREATER DEW POINTS REMAIN TO OUR
SOUTH IN SRN AL NEAR THE COAST. COULD POSSIBLY SEE HIGHER DEW
POINTS GET INTO OUR FAR SW COUNTIES BEFORE MIDDAY IN A SMALL
WINDOW. BIGGEST CHANGE IN FORECAST IS THAT ALL MODELS CONSISTENT
IN BRINGING SYSTEM THROUGH A TAD SOONER. THIS MEANS MORE OF AN
AFTERNOON EARLY EVENING PASS OF THE STRONGER STORMS ALONG AND
AHEAD OF SURFACE FRONT. THIS WILL MEAN A SLIGHTLY BETTER CHANCE OF
SEVERE ACROSS THE AREA WITH THE MAIN LOW CLOSER DURING MORE OF THE
DAYTIME.

ALTHOUGH INSTABILITY PARAMETERS ARE STILL BEST ALONG THE SRN
MS/AL...WE ARE NOT OUT OF THE WOODS BY ANY MEANS. EXPECT HIGHER
DEW POINTS ACROSS THE SOUTHWEST 1/3 ALONG WITH SLIGHTLY HIGHER
CAPE TO BE REALIZED WITH THE SOONER ARRIVAL OF THE SYSTEM. LINE OF
STRONG TSTORMS POSSIBLE THIS AFTERNOON ACROSS THE WEST 1/3 18/21Z
TIME FRAME PUSHING EWD DURING THE AFTERNOON AND EARLY EVENING...
WITH INSTABILITIES DROPPING FURTHER SWD AS THE SYSTEM PROGRESSES.
A WEDGE OF DRIER AIR STILL PERSISTENT ACROSS THE NORTHEAST
COUNTIES. STRONGER STORMS NOW SHOULD BE GONE BY MIDNIGHT...IF NOT
BY AS EARLY ACROSS 9PM ACROSS THE EAST. WITH THE FASTER MOVEMENT
OF THE SYSTEM...STILL NOT CONFIDENT OF THE FLOODING THREAT ENOUGH
FOR A WATCH AT THIS TIME...EVEN WITH BUMPING UP QPF NUMBERS
SLIGHTLY...WITH ANYWHERE FROM 1.5 INCHES WEST TO .5 INCHES FAR
SE...ALONG WITH LOCALLY HIGHER AMOUNTS FOR THE EVENT.

ON FRIDAY WITH RETREATING FRONT...MODELS NOW WITH FASTER
PROGRESSION HAVE PRECIPITATION OUT BEFORE SUNRISE ON FRIDAY...SO
WILL GO WITH A DRY FORECAST FOR FRIDAY AS WEAK HIGH MOVES BUILDS.
ANOTHER REINFORCING FRONT MOVES THROUGH BY SATURDAY MORNING TO
BRING A BETTER SURFACE HIGH TO BUILD ACROSS THE CENTRAL U.S.
THIS WILL MAKE FOR A WELCOME DRY AND COOL WEEKEND INTO THE
BEGINNING OF NEXT WEEK BEFORE THE RIDGE MOVES OFF...GULF MOISTURE
RETURNS ALONG WITH RAIN CHANCES BY LATE TUESDAY INTO POSSIBLY
THURSDAY OF NEXT WEEK AHEAD OF YET ANOTHER SYSTEM.

08/MNK

&&

.AVIATION...
12Z TAF DISCUSSION.

WIDESPREAD RAINFALL IS MAKING ITS WAY INTO WESTERN ALABAMA THIS
MORNING...AND RAINFALL HAS OVERSPREAD KTCL. IFR STRATUS HAS ALSO
MOVED NORTHWARD OVER THE AREA AT KEET...KTOI...AND KMGM. THE LOW
STRATUS WILL CONTINUE THROUGH THE EARLY MORNING HOURS THEN SLOWLY
RISE THROUGH THE MORNING INTO MVFR CRITERIA WITH STRONG BOUNDARY
LAYER WINDS SETTING UP. BASED ON CURRENT MODEL TRENDS...HAVE GONE
AHEAD AND TIMED OUT INCREASING THUNDERSTORM ACTIVITY FROM WEST TO
EAST THROUGH THE AFTERNOON AND EVENING HOURS. STORMS LOOK TO BEGIN
AT KTCL FROM 15-17Z...CENTRAL TAF LOCATIONS AND KMGM FROM
18-20Z...AND KANB FROM 19-21Z. THE TIMING COULD CHANGE DEPENDING ON
THE LATEST TRENDS OF THE SHOWER AND THUNDERSTORM DEVELOPMENT.
THEREFORE...FREQUENT UPDATES AND AMENDMENTS ARE LIKELY TODAY. WINDS
WILL INCREASE OUT OF THE SOUTHEAST AHEAD OF THE COLD FRONT WITH
SUSTAINED WINDS OF 10-15 KNOTS AND GUSTS OVER 20 KNOTS. AS THE FRONT
CLEARS THE STATE LATE THIS EVENING...WINDS WILL SHIFT TO THE WEST
AND A LOW STRATUS DECK WILL LIKELY FORM INTO THE EARLY MORNING HOURS
ON FRIDAY. WENT AHEAD AND ADDED IN AN IFR STRATUS DECK FOR ALL TAF
LOCATIONS FOR PLANNING PURPOSES TOWARD THE END OF THE PERIOD.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  46  58  35  58 / 100  80  10   0   0
ANNISTON    71  47  60  36  59 / 100  80  10   0   0
BIRMINGHAM  71  45  59  37  59 / 100  80  10   0   0
TUSCALOOSA  71  44  61  36  60 / 100  60   0   0   0
CALERA      71  46  60  37  60 / 100  70  10   0   0
AUBURN      71  50  61  39  61 /  80  90  10   0   0
MONTGOMERY  75  51  64  39  64 /  90  80  10   0   0
TROY        74  51  64  38  64 /  80  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/56
Hazardous weather outlook, Jan 26, 1:56 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CST THU JAN 26 2012

ALZ011>015-017>050-270400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
156 PM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY SOUTH
OF I-20 AND EAST OF I-65. THE MAIN THREATS CONTINUE TO BE DAMAGING
WINDS AND LOCALIZED FLOODING...AS WELL AS MINOR RIVER FLOODING.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE GENERALLY ALONG AND SOUTH OF
THE LINE FROM WEOGUFKA TO ROANOKE. THE THREAT OF SEVERE WEATHER
SHOULD BE OVER BY 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS A DRY AIRMASS MOVES INTO THE SOUTHEAST ON MONDAY...LOW RELATIVE
HUMIDITIES FOR A NUMBER OF HOURS COULD POSSIBLY CREATE A HIGH FIRE
DANGER ACROSS THE SOUTHEASTERN COUNTIES ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL
BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jan 26, 11:00 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CST THU JAN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     HEAVY RAIN       GREENSBORO              32.70N 87.59W
01/26/2012  E0.00 INCH       HALE               AL   911 CALL CENTER

            MINOR STREET FLOODING REPORTED IN GREENSBORO.

&&

REM
Local storm report, Jan 26, 12:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 PM CST THU JAN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HEAVY RAIN       CENTER POINT            33.64N 86.68W
01/26/2012  E0.00 INCH       JEFFERSON          AL   PUBLIC

            WATER REPORTED TO BE A COUPLE OF INCHES DEEP ON A COUPLE
            OF STREETS.

&&

REM
Local storm report, Jan 26, 1:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CST THU JAN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HEAVY RAIN       ALTOONA                 34.03N 86.33W
01/26/2012  E0.00 INCH       ETOWAH             AL   EMERGENCY MNGR

            WATER REPORTED ON A FEW ROADS IN THE ALTOONA AND WALNUT
            GROVE AREAS.

&&

REM
Local storm report, Jan 26, 1:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CST THU JAN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     FLOOD            1 NNE CENTER POINT      33.65N 86.68W
01/26/2012                   JEFFERSON          AL   911 CALL CENTER

            SWEENEY HOLLOW ROAD REPORTS DITCHES FLOWING ACROSS
            ROADWAY. ROAD IS COVERED AND CLOSED.

&&

REM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 9:59 AM CSTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
Jan 26, 10:23 AM CSTAreal Flood AdvisoryBMXHale, Marengo, Pickens, Tuscaloosa3 hr
Jan 26, 11:11 AM CSTAreal Flood AdvisoryBMXBibb, Jefferson3 hr
Jan 26, 11:29 AM CSTAreal Flood AdvisoryBMXDallas, Perry3 hr
Jan 26, 12:33 PM CSTRiver Flood WarningBMXSumter8 hr
Jan 26, 12:39 PM CSTTornado WarningBMXAutauga, Chilton36 min
Jan 26, 1:31 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo4 days
Jan 26, 1:32 PM CSTAreal Flood AdvisoryBMXCalhoun, Etowah, St. Clair3 hr

Nearby

Areal Flood Advisories in Alabama, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.